Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 200, NWS Raleigh, NC

July 11, 2016Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2016, 2:22 PM EDT for Richmond County, Scotland County, North Carolina. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 2:22 PM EDT (18:22 UTC)
Expired
Jul 11, 2016, 2:45 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 125 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:30 PM EDTTSTM WND DMG4 Nw Laurel Hill, NCTREE DOWN ON PEELE CHAPEL ROAD.
Jul 11, 2:37 PM EDTTSTM WND DMG8 N Laurel Hill, NCCOUPLE TREES DOWN IN VICINITY OF MARSTON ROAD AND GUM SWAMP LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS52 KRAH 111822
SVRRAH
NCC153-165-111845-
/O.NEW.KRAH.SV.W.0200.160711T1822Z-160711T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 245 PM EDT

* AT 222 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF HAMLET...OR 8 MILES WEST OF LAURINBURG...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAURINBURG...HAMLET...HOFFMAN...WAGRAM...GIBSON...
  SANDHILLS GAME LAND...CAMP MACKALL AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3480 7968 3481 7975 3507 7955 3506 7948
      3502 7944 3499 7939 3494 7935 3493 7936
      3488 7935 3471 7956
TIME...MOT...LOC 1822Z 219DEG 24KT 3481 7962 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
2 follow-up statements
295 
WWUS52 KRAH 111833
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT MON JUL 11 2016

NCC153-165-111845-
/O.CON.KRAH.SV.W.0200.000000T0000Z-160711T1845Z/
SCOTLAND NC-RICHMOND NC-
233 PM EDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN SCOTLAND AND SOUTHEASTERN RICHMOND COUNTIES...

AT 233 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMLET...OR 10
MILES NORTHWEST OF LAURINBURG...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOFFMAN...WAGRAM...SANDHILLS GAME LAND...
CAMP MACKALL AND LAUREL HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3479 7963 3482 7973 3507 7955 3506 7948
      3502 7944 3499 7939 3494 7935 3493 7936
      3488 7935 3476 7956
TIME...MOT...LOC 1833Z 207DEG 19KT 3485 7961 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
858 
WWUS52 KRAH 111846
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT MON JUL 11 2016

NCC153-165-111856-
/O.EXP.KRAH.SV.W.0200.000000T0000Z-160711T1845Z/
SCOTLAND NC-RICHMOND NC-
246 PM EDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3479 7963 3482 7973 3507 7955 3506 7948
      3502 7944 3499 7939 3494 7935 3493 7936
      3488 7935 3476 7956
TIME...MOT...LOC 1844Z 219DEG 24KT 3485 7961 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:35 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 11, 1:35 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
135 PM EDT MON JUL 11 2016

.SYNOPSIS...
A low level frontal zone will remain quasi-stationary over NC,
while a series of upper level disturbances pass overhead, through
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Monday...

Continued heating of the moist air mass across central NC will yield
a slight-moderately unstable atmosphere by early-mid afternoon. This
should set the stage for the initiation of scattered convection. 12z
upper air analysis and meso-analysis suggest that the scattered
convection should initially fire over the southern counties, in
vicinity of a low level boundary where moisture convergence is
occurring. Outflow from this round of convection should migrate
northward, triggering additional showers and storms over the
northern piedmont by late afternoon-early evening.

While the bulk of convection will remain below severe criteria,
enough bulk shear and instability exists to support an isolated
storm or two with the primary severe weather hazard damaging wind
gusts.

High temps highly dependent upon when convection develops. A later
than expected initiation time would lead to high temps a couple of
degrees warmer than currently forecast. -WSS

Some showers and storms may continue to percolate overnight, but
with lesser coverage and intensity owing to nocturnal and diabatic
cooling (from earlier convective overturning). Overnight temps in
the low-mid 70s. -26

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 415 AM Monday...

Generally persistence, with little change in synoptic features
and sensible weather from Monday. An elongated mid-upper level
low now over the Lower to Middle MS Valley, and embedded within a
broader positively-tilted trough axis, will gradually shear NEWD
into the TN Valley through Tue night. Meanwhile, the low level
frontal zone now strengthening over central NC will remain quasi-
stationary there during the same time. The result will be another
high chance of showers and storms, maximized diurnally from midday
through early evening. In fact, a somewhat more moist BL,
characterized by surface dewpoints in the lower to middle 70s,
will probably favor lower convective cloud bases and LFC, with
perhaps an uptick in overall coverage of convection relative to
Monday. Associated high temperatures may accordingly be a couple
of degrees cooler than Monday - generally middle to perhaps upper
80s. Like Monday night, a chance of (weaker) showers and storms
will linger overnight, with areas of low stratus amidst the
aforementioned more moist/humid BL, and lows mainly in the middle
70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 400 AM Monday...

The subtropical ridge and Bermuda will maintain a presence over the
Southeast through late week.  A wavy frontal zone stalled over the
area today and Tuesday will lift northeast on Wednesday, shifting
the best focus of 2 inch PW and  convection across the Coastal Plain
Wednesday afternoon.  A piedmont trough will then setup under
generally weak zone flow aloft, resulting in isolated to scattered
storms Thursday and Friday, with an uptick in coverage possible by
Saturday as a shortwave crosses the Great Lakes and a cold front
approaches from the northwest.  The front may not make it all the
way into central NC, stalling instead over VA, which will continue a
warm and humid airmass with scattered convection over the weekend.
The GFS and EC show some measurable differences in the heat over the
weekend, with the EC depicting a little more troughing over the
eastern US and slightly cooler temps. In either case, highs will
remain above normal as thicknesses peak near 1440m on Thursday, when
temps should run about 3-6 degrees above normal in the mid-90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

VFR conditions expected to prevail across central NC through mid day
Tuesday. The exception will be MVFR/IFR ceilings and visibility in
vicinity of scattered thunderstorms this afternoon and early this
evening, and pockets of IFR/LIFR conditions early Tuesday morning
where low clouds and fog develop. In addition, wind gusts 30-40kts
will occur in vicinity of the stronger storms.

A typical summer time pattern will prevail across central NC through
the work week. This suggest a threat for sub-VFR conditions due to
scattered afternoon and evening convection, and a brief period of
early morning fog and low clouds.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...26
NEAR TERM...WSS
SHORT TERM...26
LONG TERM...22
AVIATION...WSS
Hazardous weather outlook, Jul 11, 6:16 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
616 AM EDT MON JUL 11 2016

NCZ042-073>078-083>086-088-089-121030-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
616 AM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LOCALIZED FLOODING THROUGH TONIGHT. SOME MAY ALSO PRODUCE
STRONG...LOCALIZED WIND GUSTS UP TO 50 MPH THIS AFTERNOON.
HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY
NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-021>028-038>041-043-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
616 AM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LOCALIZED FLOODING THROUGH TONIGHT. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY
NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 1:18 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT MON JUL 11 2016

NCZ074-083-084-111815-
RICHMOND   NC-ANSON   NC-MONTGOMERY   NC-
118 PM EDT MON JUL 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...EAST CENTRAL ANSON AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 215 PM EDT...

AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ROCKINGHAM...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLERBE...NORMAN...COVINGTON...DERBY...
BLEWETT FALLS LAKE AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3489 7988 3502 8002 3530 7971 3528 7971
      3525 7970 3524 7967 3519 7966 3517 7962
      3515 7961 3514 7959 3512 7957 3509 7958
      3508 7958
TIME...MOT...LOC 1717Z 227DEG 18KT 3501 7989

WSS
Special weather statement, Jul 11, 2:16 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT MON JUL 11 2016

NCZ084>086-111900-
SCOTLAND   NC-RICHMOND   NC-HOKE   NC-
216 PM EDT MON JUL 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 300 PM
EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMLET...OR 9 MILES NORTHWEST OF LAURINBURG...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...HAMLET...HOFFMAN...DOBBINS HEIGHTS...WAGRAM...GIBSON...
SANDHILLS GAME LAND...BOWMORE...CAMP MACKALL AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3480 7968 3480 7971 3481 7977 3507 7956
      3506 7950 3504 7946 3506 7944 3495 7927
      3471 7956
TIME...MOT...LOC 1816Z 219DEG 24KT 3483 7961

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:18 PM EDTSpecial Weather StatementRAHRichmond57 min
Jul 11, 2:16 PM EDTSpecial Weather StatementRAHScotland44 min
Jul 11, 2:53 PM EDTSpecial Weather StatementRAHHoke52 min
Jul 11, 3:01 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland29 min
Jul 11, 3:16 PM EDTSpecial Weather StatementRAHHoke59 min
Jul 11, 3:18 PM EDTSpecial Weather StatementRAHChatham57 min
Jul 11, 4:11 PM EDTSpecial Weather StatementRAHCumberland, Harnett64 min
Jul 11, 4:22 PM EDTSpecial Weather StatementRAHChatham, Lee38 min
Jul 11, 4:58 PM EDTSpecial Weather StatementRAHBladen62 min
Jul 11, 5:00 PM EDTSpecial Weather StatementRAHSampson60 min
Jul 11, 5:09 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 11, 5:29 PM EDTSevere Thunderstorm WarningRAHSampson27 min
Jul 11, 5:34 PM EDTSpecial Weather StatementRAHAnson, Stanly56 min
Jul 11, 5:49 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly41 min
Jul 11, 6:29 PM EDTSpecial Weather StatementRAHWayne31 min
Jul 11, 6:31 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly59 min
Jul 11, 6:44 PM EDTSpecial Weather StatementRAHScotland46 min
Jul 11, 7:02 PM EDTAreal Flood AdvisoryRAHDavidson, Montgomery, Randolph, Stanly3 hr
Jul 11, 7:04 PM EDTSpecial Weather StatementRAHGuilford41 min
Jul 11, 7:33 PM EDTAreal Flood AdvisoryRAHDavidson117 min
Jul 11, 7:49 PM EDTSpecial Weather StatementRAHChatham, Randolph56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.